Transverse sinus thrombosis and IVIg treatment: a case report and discussion of risk-benefit assessment for immunoglobulin treatment.
Evangelou N., Littlewood T., Anslow P., Chapel H.
A 54 year old woman presented with symptoms resulting from a thrombosis of the lateral transverse and sagittal sinuses the day after an infusion of intravenous immunoglobulin (IVIg) replacement treatment. She had previously suffered a milder episode after IVIg. Following recurrent bacterial chest infections and sinusitis for more than 40 years, a diagnosis of IgG1 deficiency had been made two years earlier, after exclusion of other causes. She made a good recovery from the thrombosis but high platelet counts were investigated and primary thrombocythaemia was diagnosed. Investigation of humoral immunity revealed protective amounts of IgG antibodies to pathogens, and because the previous IgG1 deficiency had resolved IVIg infusions were not restarted. She made a good response to treatment with hydroxyurea, with improvement of the headaches and lowering of the platelet counts. Prophylactic antibiotics reduced the number of bacterial chest infections and nasal corticosteroids improved the chronic sinusitis. This case is presented to highlight the need to look for other contributing factors for severe recurrent headaches after IVIg treatment, and to consider the risk of thrombosis even when replacement doses of IVIg are used. It is also important to emphasise the need to ensure that an isolated IgG subclass deficiency is not transient; that failure to produce specific IgG antibodies to immunisation and/or exposure antigens is confirmed, thus meeting the criteria for the diagnosis of primary antibody deficiency. A thorough risk-benefit assessment is essential before blood product treatment is started.